Sign in

LITHIUM

Home  >  Forums  >  Questions and Support  >  LITHIUM

Kim

(Member)
From: Victoria Park
93 total posts
Not currently suffering :D
hi all,

next bout , neuro wants me to try combination of steroids and lithium.

not keen on either given side effect profiles.
but frontline preventatives no longer work.

tried steroids before with no effect.

would appreciate any info from anyone who has used lithim,
as in, did it help or not, what if any side effects where experienced.
was it monitored properly etc. (any info).

kim
0 people like this

Ben

(Member)
From:
116 total posts
Currently suffering :(
Hi Kim,

First of all - We all know that the mechanisms behind CH are not yet full understood.
The mechanism of action of Lithium Carbonate is not yet fully understood.
The application of Lithium to CH is barely understood.
Most available studies on Lithium efficacy in CH are inconclusive (small unreliable sample groups) and are outdated.
It's a pin the tail on the CH game, all over again...
Maybe its worth a shot though, Kim.

You will have to excuse my particularly pissed off demeanor, it frustrates me no end to see yet another Neuro take 5 minutes to peep into the nearest copy of the 1977 "A-Z of Neurology" and come out with Lithium Carbonate, again...
That's if a student did not carry out the task on your Neuro's behalf.
How the hell can a Neuro make a clinical distinction between Cortisone and Lithium used concurrently when assessing any drug's efficacy in CH treatment?
Jesus, this shits me.
I would have thought that differential diagnoses were important, A Pharmacologist would introduce one drug at a time and see what happens. In my experience, the world's best Neuros are not expert Pharmacologists.

Thanks to Neuros throwing around drugs they don't fully understand, I have landed in many other outpatient clinics with yet more medical issues, caused by medications that were prescribed by Neuros. I have been into A&E, Cardiovascular investigation unit, many pathologists, Gastrointestinal and psychology/psychiatry departments - all courtesy of Lithium that was not correctly monitored by supervising Neurologists.
They should carry out regular and thorough tests on the drugs they prescribe, rather than drop the "grunt work" in the lap of your GP.

Get ready to do your own research, know your drug and ASK for pathology or ECG tests.
The onus is on you, nobody else will do it.

End of Neuro rant.

Suffice to say, Kim, you must ask questions about regular pathology, report ANY side-effects immediately, watch your BP. I also had issues with water consumption and salts effecting Lithium uptake.

The therapeutic window for Lithium is narrow, even in psychiatric conditions.
This is a fine line between efficacy and toxicity that must be found.
Initially, as the drug is ramped up, regular pathology testing is mandatory.
If you can get plasma concentrations that are within an acceptable range, this is a good start. The trouble is, Neuros will often hastily escalate the dose to "off-label" or "experimental" levels until they see efficacy in CH. This may be a much higher dose than is acceptable, or tolerable. I think the Neuros, you and I will agree - you can't have a CH if you are dead.

What they don't tell you, is what happens when you cease use of Lithium.
CH comes straight back (a big consideration for episodic CHers).
You may be left at a psychological deficit, worse off than before you took the drug.
I cannot locate it, but I once read a study that showed bipolar patients who had used Lithium for less than 3 months, were far worse off for having used it.
I know you plan to use Lithium in CH, not a psychiatric condition, but your body does not know the difference. Side-effects and relapse issues represent the same magnitude of risk.
Those who took the drug for life (for bipolar disorders) reported no long-term psychological deficit, other than the condition for which Lithium was first sought.

I have a friend who has been taking Lithium for over 25 years, he is currently awaiting a liver transplant, due to long term Lithium use. He will probably die before he gets one.
His quality of life is very, very poor and has been for a long time.

Most of the data that makes up treatment protocols for Lithium are taken from experiences in managing mental health conditions. The plasma concentration data is still relevant:
http://www.fifeadtc.scot.nhs.uk/interface/fife_scp/lithium.pdf

Lithium efficacy in CH study:
http://www.ncbi.nlm.nih.gov/pubmed/6409415

Most studies I can find show that Lithium has proven to be less effective than Verapamil in preventing CH.

Lithium in CH.
Source: http://www.headachejournal.org/SpringboardWebApp/userfiles/headache
/file/cluster.pdf
:

Lithium (lithium carbonate) has been studied in cluster headache prophylaxis at a daily dosage between 600 and 1500 mg in more than 20 open trials reviewed by Ekbom [75]. The improvement in chronic cluster headache was reported to be as high as 78% (63% in
episodic cluster headache). A recent placebo-controlled trial, however, did not reproduce the beneficial effect of lithium in episodic cluster headache [76]. Yet, in a comparative, double-blind crossover study, lithium and verapamil showed similar efficacy (with a more rapid improvement under verapamil) and tolerability was better under verapamil [69]. The plasma level should be monitored and kept between 0.6 and 1.2 mmol/l [77].
Regular control of liver, renal and thyroid function and of electrolytes is required. Major side effects are hyperthyreosis, tremor and renal dysfunction. As lithium in general has a narrow therapeutic window, it is particularly recommended for chronic cluster headache
when other drugs are ineffective or contraindicated.

I trialed Lithium Carbonate twice. To be sure, to be sure...
Once under Neuros, unsupervised, unmonitored etc - it caused a tremor and did jack for my CH. My "benign tremor" still persists, some 7 years after cessation of Lithium.
Second time, I trialled it under the vigilant supervision of a clinical Pharmacologist and CH expert.
I was monitored, regular pathology test done, plasma concentrations noted.
I reached the upper limit of the therapeutic dose used in psychiatric conditions and my BP dropped too low, heart arrhythmia kicked in and the drug was withdrawn - not tolerated.
I went a little crazy on the stuff. My vision "letterboxed" into a 16:9 aspect ratio.
Depth perception went crazy, got dizzy. Sweats, body temp, water and salts all became a balancing act I could not maintain.
All the while 4-6 CH attacks per day blazing away.

Well, there are my experiences.
Maybe someone else has had more luck.

Lithium is crap!

I have a list somewhere Kim, of all the preventives I trialled.
Maybe there are a few you have not heard of yet.
Let me know what you have tried, maybe I have some drug names for your Neuro to research!

Arms stuffed, bye for now.
Cheers, Ben.
0 people like this

saintpeter

(Member)
From:
610 total posts
Not currently suffering :D
"Arms stuffed" Ben? You don't say icon good post though.

Kim, I concur with Ben- don't get involved with lithium . i also don't touch steroids any more, but that's just me.
For me, Kim, i don't bother with preventatives, i just carry imigran everywhere to deal with the moment, as it were. Less must surely be more with CH, no?
cheers peter.
0 people like this

Please sign in to leave replies

An ad to help cover the costs of keeping this site up: